Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

A general framework for high-accuracy parametric interpolation


Authors: Knut Mørken and Karl Scherer
Journal: Math. Comp. 66 (1997), 237-260
MSC (1991): Primary 41A05, 41A10, 41A25, 65D05, 65D17; Secondary 65D10
MathSciNet review: 1372007
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we establish a general framework for so-called parametric, polynomial, interpolation methods for parametric curves. In contrast to traditional methods, which typically approximate the components of the curve separately, parametric methods utilize geometric information (which depends on all the components) about the curve to generate the interpolant. The general framework suggests a multitude of interpolation methods in all space dimensions, and some of these have been studied by other authors as independent methods of approximation. Since the approximation methods are nonlinear, questions of solvability and stability have to be considered. As a special case of a general result, we prove that four points on a planar curve can be interpolated by a quadratic with fourth-order accuracy, if the points are sufficiently close to a point with nonvanishing curvature. We also find that six points on a planar curve can be interpolated by a cubic, with sixth-order accuracy, provided the points are sufficiently close to a point where the curvature does not have a double zero. In space it turns out that five points sufficiently close to a point with nonvanishing torsion can be interpolated by a cubic, with fifth-order accuracy.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 41A05, 41A10, 41A25, 65D05, 65D17, 65D10

Retrieve articles in all journals with MSC (1991): 41A05, 41A10, 41A25, 65D05, 65D17, 65D10


Additional Information

Knut Mørken
Affiliation: Department of Informatics, University of Oslo, P. O. Box 1080 Blindern, N-0316 Oslo, Norway
Email: knutm@ifi.uio.no

Karl Scherer
Affiliation: Institut für Angewandte Mathematik, Universität Bonn, Wegelerstr. 6, D-53115 Bonn, Germany
Email: unm11c@ibm.rhrz.uni-Bonn.de

DOI: http://dx.doi.org/10.1090/S0025-5718-97-00796-5
PII: S 0025-5718(97)00796-5
Received by editor(s): December 15, 1994
Received by editor(s) in revised form: November 21, 1995, and January 26, 1996
Article copyright: © Copyright 1997 American Mathematical Society